Idaho, 2009

Damaging Wind in Idaho, August 3, 2009

August 3, 2009 · NWS BOI · 1 event in 1 county or zone

A strong impulse coming out of an upper low off the coast of California moved through Southwest Idaho with thunderstorms producing gusty winds and periods of heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong impulse coming out of an upper low off the coast of California moved through Southwest Idaho with thunderstorms producing gusty winds and periods of heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
245 PM MDT MON AUG 03 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...CONVECTION JUST NOW
STARTING TO DEVELOP OVER SOUTHEAST OREGON AND SOUTHWEST IDAHO AS
CONVECTIVE TRIGGER TEMPERATURE HAS BEEN REACHED.  SURFACE AIR
TEMPERATURE ON TRACK TO REACH YESTERDAY/S READINGS WITH MID 90S
ALREADY AT 2PM MDT IN THE SNAKE VALLEY OF SOUTHWEST IDAHO.
BASICALLY...NOTHING CHANGING AS FAR AS SYNOPTIC FEATURES WITH THE
OFFSHORE LOW STAYING IN PLACE FOR ANOTHER COUPLE DAYS WHILE THE HOT
UNSTABLE AIR MASS RESIDES OVER THE FORECAST AREA. THE MOST INTENSE
CELLS AND WIDER COVERAGE OF THUNDERSTORMS HAS BEEN OCCURRING IN THE
EVENING HOURS AND TODAY SHOULD BE NO DIFFERENT. RED FLAG WARNINGS
HAVE BEEN EXPANDED TO INCLUDE THE BOISE BLM LANDS TO THE SOUTH OF
THE SNAKE RIVER IN IDAHO WITH THINKING THAT LIGHTNING WILL HAVE
ENOUGH COVERAGE TO SUPPORT AN EXPANDED RFW. OTHERWISE...FIRE WEATHER
WATCH HAS BEEN LEFT IN PLACE FOR THE REMAINING IDAHO ZONES.
EXPECTING MORE OF THE SAME FOR TUESDAY THEN A SLIGHT EASTWARD DRIFT
TO THE UPPER LOW WEDNESDAY BRINGS A STRONGER SOUTHERLY FLOW INTO THE
REGION BUT MAY TEND TO LIFT CONVECTION A BIT FARTHER NORTH WITH A
DRY SLOT DEVELOPING OVER NORTHERN NEVADA MOVING INTO SOUTHERN IDAHO.
HEIGHTS AND THICKNESSES DROP A LITTLE FOR WEDNESDAY WITH FORECAST
TEMPERATURES COMING DOWN A FEW DEGREES AS WELL.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO
ADVERTISE A MAJOR PATTERN CHANGE. RUN TO RUN CONSISTENCY IS GOOD
...BRINGING THE UPPER TROUGH INLAND THURSDAY AND LIFTING IT ACROSS
IDAHO FRIDAY. PRECIPITATION WITH THIS SYSTEM IS A GIVEN...BUT QPF IS
MORE OF A CHALLENGE CONSIDERING THAT MUCH OF THE PRECIPITATION WILL
BE CONVECTIVE. WITH INCREASING CONFIDENCE IN TIMING...DYNAMICS...AND
PW...WE INCREASED POPS. MODEL BLENDS AS WELL AS INDIVIDUAL BIAS
CORRECTED RUNS ARE SHOWING COOLER MAX TEMPERATURES...AND
CONSIDERABLY COOLER ON FRIDAY. SO WE ADJUSTED MAX TEMPERATURES DOWN
FOR THURSDAY THROUGH SATURDAY...WITH THE BIGGEST CHANGE ON FRIDAY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TONIGHT THROUGH TUESDAY. BY
00Z EXPECT SCATTERED THUNDERSTORMS OVER HIGHER TERRAIN ADJACENT TO
THE SNAKE RIVER VALLEY...AND ACROSS MUCH OF SOUTHEAST OREGON.
THUNDERSTORMS WILL CONTINUE AFTER 06Z BUT DECREASE IN COVERAGE...
THEN REDEVELOP OVER THE SAME AREAS TUESDAY AFTERNOON. STORMS WILL BE
HIGH BASED WITH GUSTY WINDS THE MAIN THREAT. OTHERWISE SURFACE WINDS
WILL BE LIGHT. WINDS ALOFT WILL BE LIGHT TO MODERATE SOUTHWEST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING IN EFFECT UNTIL 2AM MDT TUESDAY FOR
     IDZ418-IDZ419.
     FIRE WEATHER WATCH FROM 2 PM MDT THIS AFTERNOON
     THROUGH LATE TONIGHT FOR IDZ401-IDZ402-IDZ403-IDZ404-IDZ408.
OR...RED FLAG WARNING FROM 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO 2 AM
     MDT /1 AM PDT/ TUESDAY FOR ORZ636-ORZ637.
&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM....JT/DG/DD
AVIATION.....JT
Hazardous weather outlook, Aug 3, 4:30 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
530 AM MDT MON AUG 3 2009

ORZ061-063-041200-
HARNEY COUNTY-MALHEUR COUNTY-
530 AM MDT MON AUG 3 2009 /430 AM PDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM 2 PM MDT / 1 PM PDT/
TODAY THROUGH 2 AM MDT / 1 AM PDT/ TONIGHT. THUNDERSTORMS
WITH FREQUENT LIGHTNING WILL BE SCATTERED ACROSS SOUTHEAST
OREGON THROUGH THIS PERIOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL STORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FIRE STARTS TO LOCAL AUTHORITIES. ALSO PLEASE
REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE.

IDZ011>016-028>030-ORZ062-064-041200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
BAKER COUNTY-LOWER TREASURE VALLEY OR-
530 AM MDT MON AUG 3 2009 /430 AM PDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT
A FIRE WEATHER WATCH IS IN EFFECT FROM 2 PM MDT UNTIL 2 AM MDT
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND
THROUGHOUT SOUTHWEST IDAHO LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL STORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FIRE STARTS TO LOCAL AUTHORITIES. ALSO PLEASE
REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 3, 6:24 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
724 PM MDT MON AUG 3 2009

IDZ012-029-ORZ063-040300-
CANYON ID-OWYHEE ID-MALHEUR OR-
724 PM MDT MON AUG 3 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
  SOUTH CENTRAL CANYON COUNTY IN SOUTHWEST IDAHO...
  AND NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 900 PM MDT.

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 20 MILES NORTHWEST OF
REYNOLDS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THE THUNDERSTORM WILL BE NEAR...
  ROCKVILLE SCHOOL...MAFLOY RANCH...LESLIE GULCH AND MAHOGANY
    MOUNTAIN AROUND 725 PM MDT...
  ROCKVILLE AROUND 735 PM MDT...
  SUCCOR CREEK CAMPGROUND AROUND 755 PM MDT...
  BOARD CORRAL MOUNTAIN AROUND 800 PM MDT...
  ELEPHANT BUTTE AROUND 830 PM MDT.

LAT...LON 4353 11738 4364 11709 4354 11681 4329 11662
      4290 11686 4319 11767
TIME...MOT...LOC 0123Z 209DEG 10KT 4334 11708

LRC

The radar

The Boise radar (KCBX), 51 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Canyon

When
August 3, 7:05 PM MST to 7:25 PM MST
Where
Canyon County, 2.04 mi SE of Greenleaf
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -116.800

A measured gust of 51 MPH was reported, but tree and shingle damage, and extensive blowing dust point to a likely wind in excess of 58 MPH from the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188349.